Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 121, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 7:10 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2023, 7:10 PM PDT (02:10 UTC)
- Expired
- Sep 1, 2023, 10:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Clark County, NV, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 8:00 PM PDT | FLASH FLOOD | 5 Wnw Moapa, NV | Ranch Road in Moapa closed due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
870
WGUS55 KVEF 020210
FFWVEF
NVC003-017-020515-
/O.NEW.KVEF.FF.W.0121.230902T0210Z-230902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
710 PM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South Central Lincoln County in south central Nevada...
North Central Clark County in southern Nevada...
* Until 1015 PM PDT.
* At 710 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Moapa Town, Coyote Springs, Sr 168 Mile Marker 21, Hayford Pk and
Gass Pk.
This includes the following roads...
Interstate 15 in Nevada between mile markers 61 and 78.
Highway 93 in Lincoln County between mile marker 1 and 16.
Highway 93 in Clark County between mile marker 53 and 86.
State Route 168 in Clark County between mile marker 1 and 21.
This includes the following streams and drainages...
Wildcat Wash, Farrier Wash, Pahranagat Wash, Battleship Wash,
Meadow Valley Wash, Weiser Wash, Whitmore Wash, Muddy River,
California Wash and Kane Springs Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3710 11499 3677 11453 3633 11490 3633 11518
3668 11548
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
537
WGUS75 KVEF 020352
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
852 PM PDT Fri Sep 1 2023
NVC003-017-020515-
/O.CON.KVEF.FF.W.0121.000000T0000Z-230902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Lincoln NV-
852 PM PDT Fri Sep 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT THIS
EVENING FOR SOUTH CENTRAL LINCOLN AND NORTH CENTRAL CLARK COUNTIES...
At 852 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain were moving out of north central
Clark and into Lincoln County. Between 1 and 2 inches of rain have
fallen along Highway 93 near Coyote Springs and along State Route
168 to Moapa. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
normally dry washes and roads.
Some locations that will experience flash flooding include...
Highway 93 near Coyote Springs, Sr 168 Mile Marker 21, and Moapa
Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3710 11499 3677 11453 3633 11490 3633 11518
3668 11548
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA891
WGUS75 KVEF 020508
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1008 PM PDT Fri Sep 1 2023
NVC003-017-020518-
/O.EXP.KVEF.FF.W.0121.000000T0000Z-230902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Lincoln NV-
1008 PM PDT Fri Sep 1 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM PDT THIS EVENING FOR
SOUTH CENTRAL LINCOLN AND NORTH CENTRAL CLARK COUNTIES...
Flood waters have receded receded from heavy rainfall earlier this
evening that occurred near Highway 95 and Coyote Springs and State
Route 168 to Moapa. Flooding is no longer expected to pose a threat.
Please continue to heed remaining road closures.
LAT...LON 3710 11499 3677 11453 3633 11490 3633 11518
3668 11548
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:24 PM PDT, 4 hours 46 minutes earlier.
Area forecast discussion, Sep 1, 2:24 PM PDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 224 PM PDT Fri Sep 1 2023 .SYNOPSIS...Thunderstorm activity will impact much of the forecast area today and tomorrow as a plume of monsoonal moisture streams in from the south. Heavy rainfall and flash flooding are the main concerns. At the same time, strong southerly winds will affect parts of eastern California and the southern Great Basin. && .SHORT TERM...Through Sunday Night Thunderstorm activity is expected to continue through tonight, with another round tomorrow morning. The main concern with these storms is heavy rainfall and flash flooding. This morning's Las Vegas sounding showed a PWAT value of 1.42 inches. Atmospheric moisture should remain in place through Saturday, then start to shift north on Sunday night as the trough lifts inland and to the northeast, taking the moisture with it. Wetter lower levels and lower thunderstorm bases today and tomorrow should make strong outflow winds less of a threat compared to Thursday's storms, but still cannot be ruled out with some of the stronger storms. The greatest potential for strong outflows this afternoon is in San Bernardino County, where DCAPE values upwards of 1000 J/kg are present. The areas of greatest thunderstorm activity includes Lincoln, Clark, southern Nye, Mohave, and eastern San Bernardino Counties. A Flood Watch is in place for those areas. The addition of Morongo Valley to Flood Watch was made with this forecast package. Additional isolated to scattered thunderstorm may also develop on Sunday, mainly in Lincoln County and along higher elevations of northern Mohave County and Clark County. Another challenge in the short term is winds. A tightening pressure gradient and development of a low level jet will result in a notable increase in winds this afternoon over Inyo, Nye and Esmeralda counties. Peak gusts between 45 and 50 mph warranted a Wind Advisory in those counties for this afternoon and evening. Winds decrease but remain gusty on Saturday and Sunday as the trough moves inland. .LONG TERM...Monday through Friday Zonal flow turns to the southwest as high pressure builds over the south central United States. Rising heights and dry southwesterly flow should end any precipitation chances through the end of the workweek. Temperatures gradually rise through Friday but remain below normal for this time of year. && .AVIATION...For Harry Reid...A period of active weather is likely through Saturday. Gusty southerly winds to 30kts, along with thunderstorm activity in the vicinity of the terminal, are possible later this afternoon and early evening. Model guidance shows a period of calmer conditions mid-to-late evening, followed by gusty southeast winds from distant thunderstorms affecting the field after 06Z. Conditions improve some by day-break, but additional thunderstorms with gusty winds are likely tomorrow afternoon and evening, and direct impacts on the field will be possible. For the rest of southern Nevada, northwest Arizona and southeast California...Active weather is expected across much of the region through at least Saturday. Through this afternoon and early evening, most of the convection is expected across northwest Arizona and the Colorado River Valley. There is the potential for gusty outflow winds to affect the Las Vegas Valley TAF sites after 06Z. Additional thunderstorms are likely across the eastern two-thirds of the region on Friday, any of which will be capable of producing gusty winds, heavy rainfall with reduced visibilities, and locally moderate to severe turbulence. Away from convective activity, gusty south to southwest surface winds are forecast area-wide through Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Meltzer AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 1, 4:34 PM PDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
434 PM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Flash Flood 1 NNW Railroad Pass 35.99N 114.92W
09/01/2023 Clark NV Emergency Mngr
Emergency manager reports mud and debris
across Dawson Ave.
0842 AM Flash Flood 4 NW Sam Boyd Stadium 36.12N 115.07W
09/01/2023 Clark NV Dept of Highways
Flooding on ramp from Flamingo to I-515
northbound. All lanes closed.
0906 AM Flash Flood 2 NE North Las Vegas 36.22N 115.09W
09/01/2023 Clark NV Dept of Highways
Road closed due to flooding in all
directions at E. Cheyenne Ave. LV Blvd N.
0545 AM Flash Flood 14 E Hualapai Peak 35.11N 113.67W
09/01/2023 Mohave AZ Dept of Highways
Hackberry Road closed from US93 to Austin
Peak due to flooding.
0845 AM Flash Flood 3 N Wikieup 34.74N 113.62W
09/01/2023 Mohave AZ Dept of Highways
Pump Station Road closed from US93 to Back
Road due to flooding.
0855 AM Flash Flood 10 N Wikieup 34.85N 113.64W
09/01/2023 Mohave AZ Dept of Highways
Huffritter Road closed from US93 to Back
Road due to flooding.
0855 AM Flash Flood 15 N Wikieup 34.91N 113.57W
09/01/2023 Mohave AZ Dept of Highways
Bogels Ranch Road closed from Back Road to
Upper Trout Creek due to flooding.
&&
SCLocal storm report, Sep 1, 5:07 PM PDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
507 PM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 1 NE Downtown Las Vegas 36.18N 115.14W
08/31/2023 Clark NV Public
Snapped tree at the Neon Museum near North
Las Vegas Boulevard and McWilliams Avenue.
0855 AM Flash Flood 5 SSE Wikieup 34.64N 113.57W
09/01/2023 Mohave AZ Public
Banagas Road is closed from Highway 93 to
Back Road due to weather.
1130 AM Flash Flood 12 W Valley of Fire Sta 36.46N 114.73W
09/01/2023 Clark NV Park/Forest Srvc
Valley of Fire State Park experienced
flooding on the west side of the park via
Valley of Fire Highway. Road is unpassable.
1148 AM Non-Tstm Wnd Dmg Independence 36.80N 118.20W
09/01/2023 Inyo CA Law Enforcement
Tree fell on vehicle at Highway 395 and E.
Pavilion Street.
0310 PM Flash Flood 1 ESE Rice 34.08N 114.83W
09/01/2023 San Bernardino CA Law Enforcement
CHP reported a flash flood along State Route
62. Vehicle will not accelerate due to water
in the undercarriage.
&&
VARIANLocal storm report, Sep 1, 5:23 PM PDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
523 PM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Flash Flood 9 NNW Vidal Junction 34.30N 114.65W
09/01/2023 San Bernardino CA Law Enforcement
CHP reports roadway flooding. An update at
1622 included vehicles stuck on the roadway
between mile marker 10 and Vidal Junction.
0327 PM Flash Flood 12 ESE Wonder Valley 34.11N 115.68W
09/01/2023 San Bernardino CA Law Enforcement
CHP reported heavy rain and flooding in the
roadway at State Route 62 and Ironage Road.
0346 PM Flash Flood 2 S North Las Vegas 36.17N 115.12W
09/01/2023 Clark NV Emergency Mngr
Flooding at Eastern and Bonanza.
0347 PM Non-Tstm Wnd Dmg 12 SSE Big Pine 37.00N 118.23W
09/01/2023 Inyo CA Law Enforcement
CHP reported a visual of sparks coming from
powerlines then smoke and flames starting in
the brush near Highway 395 and Aberdeen
Station.
0350 PM Flash Flood Enterprise 36.02N 115.24W
09/01/2023 Clark NV Public
Webcam showed flooding over the roadway at
Blue Diamond and Rainbow.
&&
VARIANLocal storm report, Sep 1, 5:35 PM PDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
535 PM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 1 NNW Mountains Edge 36.01N 115.29W
09/01/2023 Clark NV NWS Employee
Large tree down in Mountains Edge near Gomer
and El Capitan.
0405 PM Flash Flood 24 S Shoshone 35.62N 116.28W
09/01/2023 San Bernardino CA Law Enforcement
CHP reports 5 vehicles stuck between 2 wash
out spots on State Route 127. Whole road is
washing out. Roadway is caving in.
0406 PM Flash Flood 19 S Shoshone 35.70N 116.25W
09/01/2023 San Bernardino CA Law Enforcement
CHP reports flooding over Dumont Dunes Road.
0412 PM Flash Flood 10 NNW Vidal Junction 34.31N 114.65W
09/01/2023 San Bernardino CA Law Enforcement
CHP reports vehicles stuck between closure
and Vidal Road. Roadway wash out in the
area.
0413 PM Flash Flood 2 SSW Wonder Valley 34.12N 115.89W
09/01/2023 San Bernardino CA Law Enforcement
CHP reports flooding and debris in the
roadway at State Route 62 at mile marker 43.
0437 PM Flash Flood 2 NNW Mountains Edge 36.03N 115.30W
09/01/2023 Clark NV Public
Flooding along the roadway at Fort Apache
and Ford.
0451 PM Flash Flood 8 E Rice 34.10N 114.72W
09/01/2023 San Bernardino CA Law Enforcement
CHP reports roadway flooding at State Route
62 and Midland.
0457 PM Flash Flood Barstow 34.89N 117.02W
09/01/2023 San Bernardino CA Law Enforcement
CHP reports standing water flooding on
Mountain View Street. Mud is across the
roadway from previous flowing water. Roadway
needs to be plowed.
0509 PM Tstm Wnd Gst 4 S Nipton 35.41N 115.26W
09/01/2023 M59 MPH San Bernardino CA Mesonet
Union Pacific sensor in Moore measured a
thunderstorm related wind gust of 59 mph.
0514 PM Flash Flood 6 NE Amboy 34.62N 115.66W
09/01/2023 San Bernardino CA Law Enforcement
CHP reported a vehicle stuck in flood waters
on Kelbaker Road.
&&
VARIANLocal storm report, Sep 1, 6:47 PM PDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
647 PM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM Flash Flood Overton 36.54N 114.44W
09/01/2023 Clark NV Dept of Highways
Nevada Department of Highways reported a
road closure on South Moapa Valley Boulevard
in both directions near Lewis Avenue due to
flooding.
0509 PM Flash Flood 22 S Shoshone 35.65N 116.30W
09/01/2023 San Bernardino CA Law Enforcement
CHP reported State Route 127 is closed at
Silver Lane due to flooding.
0535 PM Flash Flood 15 NW Needles 34.97N 114.83W
09/01/2023 San Bernardino CA Law Enforcement
CHP reported roadway flooding along Highway
95 at mile marker 66.
0606 PM Flash Flood 21 E Shoshone 35.97N 115.90W
09/01/2023 Inyo CA Law Enforcement
CHP reported rain and flooding at Tecopa at
Old Spanish Trail Highway and Carpenter
Road.
0618 PM Flash Flood 1 WNW Vidal Junction 34.19N 114.60W
09/01/2023 San Bernardino CA Law Enforcement
CHP reported a vehicle stuck in flood waters
on Highway 95 at mile marker 59.
0620 PM Flash Flood 2 ESE Summerlin 36.14N 115.30W
09/01/2023 Clark NV NWS Employee
6 inches to a foot of flowing water over the
roadway at Fort Apache and Sahara.
&&
VARIANLocal storm report, Sep 1, 7:09 PM PDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
709 PM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Flash Flood 10 SSE Wikieup 34.57N 113.58W
09/01/2023 Mohave AZ County Official
Signal Road is closed from Highway 93 to
Alamo Road due to flooding.
0642 PM Flash Flood 3 W Mountain Springs 36.02N 115.57W
09/01/2023 Clark NV Broadcast Media
Highway 160 between Las Vegas and Pahrump is
flooded with mud over the roadway.
&&
VARIANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:11 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 34 min |
| Sep 1, 5:37 PM PDT | Flash Flood Warning | VEF | Clark | 8 hr |
| Sep 1, 5:51 PM PDT | Flash Flood Warning | VEF | Clark | 69 min |
| Sep 1, 6:38 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 7 hr |
| Sep 2, 11:29 AM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 2, 1:26 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 2, 1:57 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 2, 2:31 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 59 min |
| Sep 2, 3:57 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 2, 4:47 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.